Alert archive / Montana / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Glasgow, MT

June 22, 1997Dawson County, Richland County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 22, 1997, 7:50 PM MDT for Dawson County, Richland County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 7:50 PM MDT (01:50 UTC)
Expired
Jun 22, 1997, 11:00 PM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Whole counties

Counties Dawson County, MT, Richland County, MT

The radar

The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 230151
FFWGGW
MTC021-083-230500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
750 PM MDT SUN JUN 22 1997
 
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL MONTANA
 
   ...NORTHERN DAWSON COUNTY
 
IN NORTHEAST MONTANA
 
   ...EASTERN RICHLAND COUNTY
 
STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS RICHLAND AND
NORTHERN DAWSON COUNTIES THIS EVENING. NUMEROUS REPORTS OF RAINFALL
EXCEEDING 3 INCHES...AS WELL AS FLOODED ROADWAYS HAVE BEEN REPORTED THE
PAST HOUR. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE OVER
THESE AREAS FOR THE NEXT COUPLE OF HOURS AND CONTINUE THE THREAT OF
FLASH FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOjULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
WATERHOUSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:38 AM MDT, 18 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 1:38 AM MDT, 18 hours 12 minutes before
MTZ016>027-221500-

NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
135 AM MDT SUN JUN 22 1997

SURFACE LOW FORMS NEAR SE MT/NE WY/NW ND TODAY WITH A TROUGH EXTENDING
THROUGH NC MT AND INTO S ALBERTA WHERE SECOND WEAKER SURFACE LOW IS
LOCATED. ALL THIS TO MOVE EAST DURING REMAINDER OF FCST PERIOD WITH
CONDITIONS BECOMING COOLER AND MORE STABLE DURING LATER PERIODS. BEST
OMEGAS WILL BE IN FAR E MT AROUND MID DAY...MOVING INTO DKTAS AHEAD OF
TROUGH BY THIS EVENING WITH ONLY A BRIEF SHOT OF INCREASING RH FOR THE
NE THIS AFTERNOON. A SMALL WAVE SHOWS UP IN THE SW FLOW...MOVING FROM
NE WY AND SE MT THIS AFTERNOON AND DKTAS TNT. THE MAIN VORT ASSOCIATED
WITH THE UPPER LOW OVER THE PACIFIC NW MOVES THROUGH S ALBERTA AND INTO
S SASK BY MON WITH UPPER SW FLOW REMAINING OVER MT. BEST CHANCE OF
PRECIP AND T-STORMS WILL BE OVER FAR E MT THIS AFTERNOON BEFORE STORMS
MOVE INTO THE DAKOTAS...WHERE SPC HAS MDT RISK...AND REALLY BLOW UP
THIS EVENING. STATUS QUO ON HYDRO. LOCKHART

GGW 231 080/052/076
GDV 231 083/054/078

CCF
GGW BB 080/052 079/052 071 88231

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:05 PM MDTSevere Thunderstorm WarningGGWMcCone70 min
Jun 22, 6:25 PM MDTSevere Thunderstorm WarningGGWGarfield50 min
Jun 22, 6:45 PM MDTSevere Thunderstorm WarningGGWDawson, Richland60 min
Jun 22, 7:45 PM MDTSevere Thunderstorm WarningGGWDawson, Richland60 min
Jun 22, 8:45 PM MDTSevere Thunderstorm WarningGGWRichland, Wibaux45 min

Nearby

Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.